Alert archive / Vermont / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 9, NWS Burlington, VT

May 27, 20204 counties in Vermont

NWS Burlington, VT issued this severe thunderstorm warning at May 27, 2020, 1:38 PM EDT for 4 counties in Vermont. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2020, 1:38 PM EDT (17:38 UTC)
Expired
May 27, 2020, 2:30 PM EDT
In force
52 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Addison County, VT, Orange County, VT, Washington County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 69 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 2:02 PM EDTTSTM WND DMGRoxbury, VTTREES DOWN ALONG 12A.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.6 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2020-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2020-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1073 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

690 
WUUS51 KBTV 271738
SVRBTV
VTC001-017-023-027-271830-
/O.NEW.KBTV.SV.W.0009.200527T1738Z-200527T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
138 PM EDT Wed May 27 2020

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  West central Orange County in central Vermont...
  East central Addison County in central Vermont...
  North central Windsor County in southern Vermont...
  Southwestern Washington County in central Vermont...

* Until 230 PM EDT.

* At 137 PM EDT, a cluster of severe thunderstorm was located over 
  West Braintree extending north to Roxbury, and is nearly 
  stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Braintree Hill, Warren, Northfield, Randolph, Roxbury, Braintree,
  Granville, Brookfield, Northfield Village, Bethel, Waitsfield,
  Tunbridge, Chelsea, Lincoln, Williamstown, Rochester, East
  Brookfield, East Randolph, Randolph Center and East Braintree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4384 7272 4413 7294 4419 7270 4394 7247
TIME...MOT...LOC 1737Z 228DEG 2KT 4396 7274 

HAIL...<.75IN
WIND...60MPH
 
$$

Clay
2 follow-up statements
942 
WWUS51 KBTV 271806
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
206 PM EDT Wed May 27 2020

VTC027-271816-
/O.CAN.KBTV.SV.W.0009.000000T0000Z-200527T1830Z/
Windsor VT-
206 PM EDT Wed May 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WINDSOR COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
Therefore, the warning has been cancelled.

LAT...LON 4395 7277 4413 7289 4419 7270 4394 7247
      4394 7277
TIME...MOT...LOC 1806Z 228DEG 2KT 4397 7272 

$$

VTC001-017-023-271830-
/O.CON.KBTV.SV.W.0009.000000T0000Z-200527T1830Z/
Orange VT-Addison VT-Washington VT-
206 PM EDT Wed May 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR WEST CENTRAL ORANGE...EAST CENTRAL ADDISON AND SOUTHWESTERN
WASHINGTON COUNTIES...

At 206 PM EDT, a severe thunderstorm was located over Braintree, and
is nearly stationary.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Braintree Hill, Warren, Northfield, Roxbury, Braintree, Brookfield,
Randolph, Northfield Village, Waitsfield, Granville, Chelsea,
Tunbridge, Williamstown, East Brookfield, Randolph Center, East
Braintree, Alpine Village, South Northfield, Brookfield Center and
West Braintree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4395 7277 4413 7289 4419 7270 4394 7247
      4394 7277
TIME...MOT...LOC 1806Z 228DEG 2KT 4397 7272 

HAIL...<.75IN
WIND...60MPH
 
$$

Clay
332 
WWUS51 KBTV 271827
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
227 PM EDT Wed May 27 2020

VTC001-017-023-271837-
/O.EXP.KBTV.SV.W.0009.000000T0000Z-200527T1830Z/
Orange VT-Addison VT-Washington VT-
227 PM EDT Wed May 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ORANGE...EAST
CENTRAL ADDISON AND SOUTHWESTERN WASHINGTON COUNTIES WILL EXPIRE AT
230 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4395 7277 4413 7289 4419 7270 4394 7247
      4394 7277
TIME...MOT...LOC 1827Z 228DEG 2KT 4398 7271 

$$

Clay

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:21 PM EDT, 17 minutes earlier.

Area forecast discussion, May 27, 1:21 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
121 PM EDT Wed May 27 2020

.SYNOPSIS...
Another record breaking day of heat expected across the region
this afternoon as temperatures climb into the upper 80s to mid
90s. A few isolated showers and thunderstorms are possible
across the northern Adirondacks and parts of the central and
northern Green Mountains today. A very warm and muggy night
tonight, will be followed by slightly cooler with more clouds on
Thursday. A cold front will produce additional showers and
thunderstorms on Friday with some localized heavy rainfall
possible.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 116 PM EDT Wednesday...Convection is firing along the
higher terrain of the Green and Adirondack Mountains as expected
with one storm near Killington expressing severe
characteristics. This was the outlier as much of the convection
has been short-lived and weaker. Nevertheless, strong
thunderstorms remain possible this afternoon as instability
increased with CAPE exceeding 1500 J/kg and DCAPE near 1000
J/kg.

Previous Discussion...Temps already 2 to 4 degrees warmer
this morning compared to yesterday with mainly clear skies
prevailing. Any lingering fog/mist will quickly dissipate by
11z, with south winds at 4 to 8 mph expected and highs upper 80s
to mid 90s. Still anticipated a few showers/storms to develop
over the dacks and parts of the central/northern Greens btwn
18z-23z today. All covered will in fcst.

All time record high temp for the month of May maybe broken at
BTV this aftn. Our crnt fcst has 94 with the record all time
high temp being 93F for BTV.

Mid/upper lvl ridge continues acrs the mid Atlantic/NE Conus
today with very warm 925mb to 850mb thermal profiles. Progged
925mb temps range from 23-25c today, which adding 10c placed
many areas in the upper 80s to mid 90s for high temps. Soundings
continue to show as high temps are approached this aftn, mixing
of slightly drier air near 850mb transfers to the sfc, resulting
in dwpts values in the l/m 60s. This will create heat index
values in the 89F to 96F range today, with the warmest values in
isolated urban areas acrs the CPV/SLV and parts of the upper CT
River Valley. The limited areal coverage of 95 or greater heat
index values and limited duration of an hour or two at best,
prevents heat advisory thresholds for being reached.

Next question is the areal coverage of convection this
aftn/evening. Once again mid/upper lvl forcing with building
ridge is very weak, along with limited moisture profiles.
However, NAM3km and BTV4km, along with the GEM/GFS continue to
show some isolated activity building during peak heating this
aftn acrs the dacks and parts of the central/northern mtns of
VT. Expect llvl convergence from lee side trof on eastern slopes
of the dacks and associated lake breezy boundary off both
Ontario and Champlain to create enough lift, along with trrn to
produce some shower/storm activity this aftn. Deep layer shear
is very weak with values <15 knots, so not expecting any
organized convective, even with sfc based cape values in the
1800 to 2400 j/kg range. The very light flow <20 knots from sfc
thru 500mb, indicates very slow storm motions and the potential
for localized heavy down pours. However, areal coverage of
measurable precip is <20% in most areas acrs the higher trrn
today. A secondary threat would be the potential for an isolated
wind gust from localized microburst, associated with efficient
preicp loading with moderate cape profiles. Tonight activity
will quickly dissipate around sunset as llvl stabilize, with
some patchy fog possible in areas that received measurable
precip during the daytime. Another very warm and muggy night
anticipated with lows upper 50s slk/nek to lower 70s CPV.

On Thursday, the combination of clouds and slightly cooler 925mb
to 850mb temps will result in high temps in the upper 70s to mid
80s most locations. Several weak embedded 5h vorts move acrs our
cwa during the daytime, which could produce scattered showers,
with highest pops acrs northern NY/SLV. Progged instability is
very limited with sfc based capes <500 j/kg, so thunder threat
is minimal on Thurs. Also, soundings indicate near moist
adiabatic thermal profiles, indicating the atmospheric
stability.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 342 AM EDT Wednesday...Not much change in the overall forecast
philosophy for Friday. Warm and muggy with temps in the mid to upper
60s around sunrise warming into the mid to upper 80s. A prefrontal
trough will develop during the day with about 800-1500 J/kg of
surface based CAPE with continuing trends to a lighter shear profile
with 0-6km shear now forecast to be around 35 kts. Due to the
relatively weak low-level convergence and lack of a synoptic forcing
mechanism, we will need to rely on terrain boundaries and some lake
breeze convergence for initiation. But once convection does develop
towards late morning/early afternoon, a supportive jet structure,
falling heights, and the aforementioned shear should allow for
clusters to develop and perhaps organize some capable of producing
brief, gusty winds. Starting to see CAM models suggest convective
initiation occurs earlier across Central New York, which would place
debris clouds over our region in the southwesterly flow. Given this
is a common occurrence, this could very likely limit the potential
for stronger storms. Moist airmass with 1.6"-1.9" PWATs and a 30-35
kt low-level jet could support training of convection until a
stronger upper level vort will push through overnight and allow the
strengthening cold front to shift south and east. Decided to include
heavy rain wording from about 5 PM to 11 PM. Even with declining
instability overnight, thunder chances could continue given the
favorable synoptic dynamics. Anticipate roughly 0.25"-0.5" across
the region, but there will areas of locally higher amounts
associated with any convection, especially if training cells develop.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
As of 342 AM EDT Wednesday...Cold front a little slow to push east as
the upper jet becomes more meridionally oriented, and it will come
across piecemeal. The Theta- E boundary crosses through about dawn.
Not much of a wind shift, still seeing cooler, drier conditions.
Highs in the 70s with some upslope showers possible as the secondary
front associated with the shift to northwest winds on Saturday
evening. This will usher in a cooler air mass with a few days of
below normal temps in store with mostly dry conditions forecast. NWP
solutions diverge greatly after Monday with regards to a trough
digging into the Northern New England and whether it develops into
an upper low. If no upper low develops, then a northern stream
shortwave trough will propagate through the region on Wednesday. If
an upper low does develop, we could end up on the drier side of
things as better moisture gets shunted south. Although if the upper
low is close enough to the New England coastline, we could get some
wrap around precipitation. Not looking at any significant warm up,
just a gradual moderate to near normal values for temperatures.

&&

.AVIATION /17Z WEDNESDAY THROUGH MONDAY/...
Through 18Z Thursday...Expect VFR conditions to prevail at all
TAF sites through the forecast period. The one question mark for
tonight will be anywhere that sees rainfall this afternoon could
see some low stratus of fog set up briefly but will be very
isolated altogether. We are seeing thunderstorms pop along the
higher terrain this afternoon but most TAF sites are far enough
removed from the mountainous terrain (except KMPV) where TS is
unlikely. We will monitor KPMV should we need to include mention
of TS in a tempo ground. South winds of 8-12 knots will weaken
overnight and likely remain less than 10 knots on Thursday.

Outlook...

Thursday Night: Mainly VFR, with local MVFR possible. Chance
SHRA.
Friday: Mainly VFR, with local MVFR possible. Likely SHRA, Chance
TSRA.
Friday Night: Mainly VFR, with areas MVFR possible. Likely SHRA,
Chance TSRA.
Saturday: Mainly VFR, with local MVFR possible. Chance SHRA.
Saturday Night: Mainly VFR, with local MVFR possible. Slight
chance SHRA.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. Slight chance SHRA.

&&

.CLIMATE...
High temperatures in the upper 80s to mid 90s are forecast
today. Here is a look at the daily record high temperatures for
May 27th, along with the all time monthly record high
temperatures for May. The all time monthly high temperatures
include: 93 at BTV, 90 at MPV, 91 at 1V4 ASOS and 96 at COOP,
96 at MSS, 94 at PBG, and 94 at SLK.

Date     KBTV     KMPV     K1V4     KMSS     KPBG     KSLK
05-27  91|2016  88|1960  86|2016   89|2016  94|2016  88|1914

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Taber
NEAR TERM...Clay/Taber
SHORT TERM...Haynes
LONG TERM...Haynes
AVIATION...Clay
CLIMATE...Banacos/Taber/Haynes
Hazardous weather outlook, May 27, 3:02 AM EDT, 10 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
302 AM EDT Wed May 27 2020

NYZ026>031-034-035-087-VTZ001>012-016>019-280715-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
302 AM EDT Wed May 27 2020

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Very warm temperatures are expected this afternoon with highs in the
upper 80s to lower 90s. Localized heat index values will be near 95
across the urban areas of the Champlain and Saint Lawrence Valleys.

Isolated to scattered showers and thunderstorms are expected across
the northern Adirondacks and parts of the central and northern
mountains in Vermont this afternoon. Any storm that develops will be
capable of localized heavy rainfall, brief gusty winds, and frequent
lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional showers and thunderstorms are likely on Friday into Friday
night across the North Country. These storms will have the potential
to produce localized very heavy rainfall in a short period of time
and isolated gusty winds. The threat for flooding is minimal at this
time, given the recent dry spell.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 27, 12:51 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Burlington VT
1251 PM EDT Wed May 27 2020

VTZ010-012-019-271730-
Eastern Rutland-Windsor-Orange-
1251 PM EDT Wed May 27 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ORANGE...
NORTHEASTERN RUTLAND AND NORTHWESTERN WINDSOR COUNTIES...

At 1251 PM EDT, a strong thunderstorm was located over Stockbridge,
moving northeast at 5 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Braintree Hill, Barnard, Sharon, Bethel, Randolph, Stockbridge,
Royalton, Braintree, Pittsfield, Pomfret, Tunbridge, Rochester,
Killington, Chittenden, Bridgewater, South Tunbridge, Randolph
Center, East Bethel, West Bethel and South Randolph.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4367 7272 4374 7285 4401 7269 4377 7238
TIME...MOT...LOC 1651Z 220DEG 5KT 4374 7274

Clay
Local storm report, May 27, 1:30 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
130 PM EDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 PM     TSTM WND DMG     4 SW BETHEL             43.79N  72.68W
05/27/2020                   WINDSOR            VT   LAW ENFORCEMENT

            REPORTS OF MULTIPLE TREES AND POWER LINES DOWN NEAR
            ROUTE 107 AND ABBOTT ROAD. MULTIPLE CUSTOMERS WITHOUT
            POWER WITH A LARGE TREE BLOCKING AN INTERSECTION.

&&

EVENT NUMBER BTV2000984

CLAY

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 12:51 PM EDTSpecial Weather StatementBTVOrange39 min
May 27, 1:04 PM EDTSevere Thunderstorm WarningBTVOrange, Rutland, Windsor44 min
May 27, 1:45 PM EDTSevere Thunderstorm WarningBTVChittenden, Washington45 min
May 27, 2:54 PM EDTSpecial Weather StatementBTVOrange66 min
May 27, 4:07 PM EDTAreal Flood WarningBTVAddison, Windsor3 hr

Nearby

Severe Thunderstorm Warnings in Vermont, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.